[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.167.137. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1984

[ill]sopyramide-Induced [ill]nary Retention

Author Affiliations

Belleville, Ill

Chicago

Arch Intern Med. 1984;144(10):2099. doi:10.1001/archinte.1984.04400010226046
Abstract

[ill] the Editor.—As indicated in the [ill]ticle by Danziger and Horn,1 urinary [ill]tention is a relatively common side [ill]fect of disopyramide phosphate ther[ill]y in middle-aged men with prostatic [ill]pertrophy, reflecting the drug's [ill]ticholinergic action. Urinary tract [ill]fection and septicemia could be addi[ill]onalnal anticipated complications in [ill]ch patients.2 Urinary retention sec[ill]dary to disopyramide therapy is less [ill]mmon in women because of the ana[ill]mically short urethra and the ab[ill]nce of the prostate gland. In women [ill]th long-standing diabetes mellitus, [ill]wever, visceral neuropathy may [ill]mpromise the contractile strength of le detrusor muscle. The addition of le anticholinergic effect of disopyra[ill]ide in such cases could lead to uri[ill]ryy retention. The following cases [ill]ustrate that disopyramide may pre[ill]pitate urinary retention and lead to [ill]nary tract infection and septicemia diabetic women.

Report of Cases.—Case 1.—A 69-year[ill] woman with chronic diabetes was given sopyramide therapy beginning on Nov 7, 77, for the

First Page Preview View Large
First page PDF preview
First page PDF preview
×